Most anticholinergic drugs cause predominantly CNS effects (delirium, sedation, and excitation) as well as peripheral anticholinergic effects. Sedation and supportive care will usually be all that is required. In contrast, orphenadrine is an extremely toxic drug with a high mortality both in hospital and in forensic series. Death may occur within a few hours from seizures, myocardial depression, and arrhythmias. A potentially fatal dose is approximately 50 mg/kg although there is wide variation in the response.
All these drugs block muscarinic acetylcholine receptors in the autonomic and central nervous system. In addition, they may block histamine (H1) receptors. The presumed mechanism for the cardiac effects of orphenadrine is blockade of voltage-gated ion channels. The exact type of block(s) has not been determined but the ECG changes in humans and animals suggest Ca++, Na+ and K+ channels may all be involved as there is progressive prolongation of PR, QRS, and QT intervals.
All these drugs are rapidly absorbed from the small intestine. Peak concentrations occur in therapeutic use within 4 hours. However, in overdose, the anticholinergic effect slows gastric emptying and may delay absorption. This may lead to multiple and delayed peak concentrations.
These drugs are all highly lipid soluble and have large volumes of distribution. CNS penetration and clinical effects occur rapidly.
All of these drugs are metabolised in the liver. It is likely that they all undergo some enterohepatic circulation.
The anticholinergic syndrome consists of dry skin, hyperthermia, thirst, dry mouth, dilated pupils, tachycardia, urinary retention, slowed gastric emptying, decreased bowel sounds, delirium and hallucinations.
Sinus tachycardia is a usual finding and the absence of this suggests one of the following: Direct cardiotoxic effect of drug slowing cardiac conduction (e.g. with orphenadrine). Coingestion or regular treatment with negatively chronotropic drug (e.g. beta blocker or calcium channel blocker) The drug has not been absorbed (e.g. vomiting, factitious OD).
Sedation or excitation may occur. If the patient is conscious, an anticholinergic delirium may make management difficult.
Patients presenting late, often have more marked CNS features and less autonomic effects. This may be due to both increasing CNS concentrations with time and tolerance to peripheral anticholinergic effects.
This should be done routinely, though cardiac effects are uncommon with any of these drugs except orphenadrine.
Unhelpful as an aid to management.
Orphenadrine, is an extremely toxic drug with a high mortality both in hospital and in forensic series. Death may occur within a few hours from seizures, myocardial depression, and arrhythmias. In contrast, the other anticholinergic drugs usually cause delirium, sedation, excitation and peripheral anticholinergic effects but no life threatening toxicity.
The usual - Maintenance of airway, ventilation, IV access and fluids.
Oral activated charcoal should be given to all patients presenting within 4 hours of ingesting an overdose. Patients who have ingested orphenadrine, who are unconscious or have ECG abnormalities should have elective intubation, consideration of gastric lavage, and activated charcoal.
This can be useful to diagnose an anticholinergic drug as a cause of delirium in a patient whose history of drug ingestion is unclear. There are a number of reports of severe complications occurring related to physostigmine use in certain situations and the routine use for treatment or diagnosis is unwise. It should only be used (if at all) during cardiac monitoring. It does not differentiate between different drugs with anticholinergic effects. It does not protect against any of the more serious complications that are due to the membrane blocking, cardiac or antihistamine effects of these drugs (i.e. seizures and arrhythmias).
Physostigmine will cause a temporary (about 15-30 minutes) improvement in delirium without sedating the patient. This may be useful if the patients cooperation is required (e.g. for drinking activated charcoal). It should not be used continuously because of reported severe adverse effects and should only be used (if at all) while the patient is on a cardiac monitor. Diazepam 10 mg IV or oral repeated as required. If an IM injection is required, clonazepam 1 mg or midazolam 1 mg should be used. General management principles for delirium should be followed.
The mechanism for the development of arrhythmias is unknown and no animal or human studies have been done. It would be reasonable to try any of the following treatments, which have been used in other drugs with antiarrhythmic drug effects
This may respond to external cooling or paracetamol.
Is not indicated.
Delirium and other signs may persist for some days. Serious late complications have not been reported and no follow up is required after resolution of the initial clinical signs - ECG findings in patients who have received gastrointestinal decontamination and been observed for 6 hours.
Burns MJ, Linden CH, Graudins A, Brown RM, Fletcher KE.A comparison of physostigmine and benzodiazepines for the treatment of anticholinergic poisoning. Ann Emerg Med 2000;35(4):374-81 PMID 10736125
Francis PD, Clarke CF. Angel trumpet lily poisoning in five adolescents: clinical findings and management. J Paediatr Child Health 1999;35(1):93-5 PMID 10234644